Texas, 2018

Hail and Damaging Winds in Texas, May 14, 2018

May 14, 2018 · NWS LUB · 8 events in 5 counties and zones

For a second consecutive evening, severe thunderstorms affected the extreme southeastern Texas Panhandle. Thunderstorms again formed during the late afternoon over the Rolling Plains east of a dryline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

For a second consecutive evening, severe thunderstorms affected the extreme southeastern Texas Panhandle. Thunderstorms again formed during the late afternoon over the Rolling Plains east of a dryline. As these thunderstorms encountered strong instability, they quickly became severe with primarily severe winds. Numerous reports of tree damage were received in and around Estelline. Along US Highway 287, severe thunderstorm winds blew over an 18-wheeler blocking the northbound lanes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 2:45 PM CST, 16 minutes earlier.

Area forecast discussion, May 14, 2:45 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
345 PM CDT Mon May 14 2018

.DISCUSSION...
Early morning convection moving off the Trans-pecos region that
was not well depicted in shorterm guidance has spread some cirrus
over the western South Plains along the NM/TX state line and may
hold back some of the convection expected to begin over the next
couple of hours but for only a short amount of time. A second
round of convection in the the same area of the Trans-Pecos has
initiated as expected. SPC analysis shows strong surfaced base
CAPE from 2500 J/Kg in the southeast South Plains to 5000 J/kg
over Childress and little to no inhibition. This will lead to more
coverage and intensity than what unfolded last night in the
northern Rolling Plains near Estelline. Anemic bulk shear
(20-25kts) and low 0-1km helicity should lead to a more
multicelluar mode of storms as mentioned in earlier update. Can't
rule out a weakly rotating storm at this point, where the largest
hail would be expected up to golf ball size with maybe even larger
in isolated spots. Wind gusts up to 70 mph will also be possible
with the strongest storms.

The southern South Plains and southern Rolling Plains are also in
the exit region of relatively local H50 divergence while H70 temps
are around 10-11C which is a couple of degrees cooler than
yesterday leading to steeper lapse rates. Tornadoes are not much
of a concern given poor ventilation for updrafts, elevated bases,
weak steering flow and low 0-1km helicity.

Overall, rinse and repeat for tomorrow at the surface as another
dryline sets up between the I27/87 corridor and the escarpment.
But divergent flow from the trough to our west today will become
more zonal and eventually northwest by the evening hours which
will shift mid and upper level instability further south toward
the I20 corridor. Given lower dewpoints and best instability to
our south, convection in our area is most likely going to be
elevated along a weak warm front as surface low pressure deepens
in eastern New Mexico. Storm chances persist for most of our CWA
through the week as persistent trough to our west remains
favorable for daily dryline development, but overall weak forcing
to limit vigorous widespread convection. The increased moisture
will help keep temperatures in the low to mid 90s and not the 100
degree days we've seen recently with steady mild overnights.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55
Hazardous weather outlook, May 14, 10:24 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Mon May 14 2018

TXZ021>044-150430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Mon May 14 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a risk of severe thunderstorms this afternoon and
evening mainly east of a Silverton to Tahoka line. Hail to the
size of golf balls and wind gusts to 60 mph are the primary
threats.

A rangeland fire danger statement is in effect for elevated fire
weather conditions along and west of a Dimmitt to Brownfield line
through 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday afternoon, storms should develop east of the dryline and
south of a cold front. Storms that do develop will be capable of
large hail and strong wind gusts. Through much of the rest of the
week mainly afternoon and evening strong to severe thunderstorms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

The radar

The Lubbock radar (KLBB), 85 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Castro

When
May 14, 3:01 PM CST
Where
Castro County, Hart
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.380, -102.120

Hail, Kent

When
May 14, 4:27 PM CST
Where
Kent County, Jayton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.250, -100.580

Hail, Childress

When
May 14, 4:43 PM CST
Where
Childress County, Childress
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.420, -100.200

Hail up to the size of quarters was reported in Childress.

Hail, Hall

When
May 14, 4:47 PM CST
Where
Hall County, Memphis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.720, -100.530

A storm chaser from KFDA-TV in Amarillo reported hail to the size of quarters in Memphis.

Thunderstorm Wind, Motley

When
May 14, 5:05 PM CST
Where
Motley County, 1 mi S of Northfield
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
34.266, -100.600

A Texas Tech University West Texas mesonet site near Northfield measured a wind gust to 77 mph.

Thunderstorm Wind, Hall

When
May 14, 5:14 PM CST
Where
Hall County, 2 mi S of Lesley
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.641, -100.800

A Texas Tech University West Texas mesonet site near Lesley measured a wind gust to 59 mph.

Thunderstorm Wind, Hall

When
May 14, 5:20 PM CST
Where
Hall County, 3 mi SSE of Estelline
Measured
59 kt (68 mph) measured gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
34.510, -100.410

A Texas Tech University West Texas mesonet site near Estelline measured a wind gust to 68 mph. At approximately the same time, an 18-wheeler was blown over on US Highway 287 near Estelline shutting down the northbound lanes. It was also reported that several trees were blown over or damaged in and around Estelline. A downed power pole was observed along Farm to Market Road 658 near US Highway 287.

Thunderstorm Wind, Childress

When
May 14, 5:32 PM CST to 5:53 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

The ASOS at Childress Municipal Airport measured a maximum wind gust to 75 mph at 1732 CST and severe winds continued through 1753 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747258, 747259, 747261, 747263, 747265, 747270, 747275, 747278.